Arizona, 2011

Drought in Arizona, December 1 to 20, 2011

December 1 to 20, 2011 · NWS TWC · 14 events in 14 counties and zones

Drought conditions across southern Arizona eased somewhat toward the end of December.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

Drought conditions across southern Arizona eased somewhat toward the end of December.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Nov 30, 9:05 PM MST, 2 hours 55 minutes earlier.

Area forecast discussion, Nov 30, 9:05 PM MST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
905 PM MST WED NOV 30 2011

.SYNOPSIS...A STRONG STORM SYSTEM WILL BRING GUSTY WINDS...A CHANCE
OF VALLEY RAIN AND MOUNTAIN SNOW...AND MUCH COOLER TEMPERATURES
THURSDAY THROUGH SATURDAY. A GRADUAL DRYING TREND WILL OCCUR EARLY
NEXT WEEK ALTHOUGH TEMPERATURES WILL REMAIN QUITE COOL.

&&

.DISCUSSION...A CHANGE IN THE WEATHER PATTERN WAS STILL ON TRACK FOR
THE NEXT FEW DAYS AS A LOW PRESSURE SYSTEM CENTERED OVER SOUTHERN
NEVADA CONTINUED TO APPROACH ARIZONA LATE THIS EVENING. THE MOST
RECENT MODEL SOLUTIONS WERE STILL IN GOOD AGREEMENT WITH THE SYSTEM
DROPPING SOUTH OVER WESTERN ARIZONA TONIGHT INTO THURSDAY. CURRENT
FORECAST REFLECTED THE PROJECTED TRENDS AS INCREASING CLOUDINESS AND
WIND CAN BE ANTICIPATED FOLLOWED BY PRECIPITATION AND COOLER
TEMPERATURES. THUS...NO UPDATES NEEDED THIS EVENING. PLEASE REFER TO
THE PREVIOUS FORECAST DISCUSSION SECTION IN THIS PRODUCT.

&&

.AVIATION...SKC-FEW CLOUDS AOA 20K FT AGL AND SURFACE WIND GENERALLY
LESS THAN 10 KTS ARE EXPECTED THRU THURSDAY MORNING OR 01/12Z.
INCREASING CLOUDS ARE EXPECTED ON THURSDAY...WITH LOWERING CLOUDS
DURING THE AFTERNOON HOURS. CLOUD DECKS WILL LOWER TO 6-10K FT AGL
BY THURSDAY EVENING OR 02/00Z. INCREASING SLY/SWLY SURFACE WIND IS
EXPECTED THUR...WITH WIND SPEEDS AT 12-25 KTS AND GUSTS TO 40 KTS BY
LATE MORNING...CONTINUING THRU THE AFTERNOON HOURS. THE STRONGEST
SURFACE WIND WILL BE EAST OF KTUS...OVER COCHISE...GRAHAM AND
GREENLEE COUNTIES. AVIATION DISCUSSION NOT UPDATED FOR TAF
AMENDMENTS.

&&

.FIRE WEATHER...AN APPROACHING STORM SYSTEM WILL RESULT IN BREEZY TO
WINDY CONDITIONS ON THURSDAY ACROSS ALL OF SOUTHEAST ARIZONA...WITH
THE STRONGEST WINDS FROM TUCSON EASTWARD TO THE NEW MEXICO BORDER.
RELATIVE HUMIDITY VALUES ARE EXPECTED TO REMAIN ABOVE THE 15 PERCENT
THRESHOLD. HOWEVER...VALUES COULD BOTTOM OUT AS LOW AS THE MID TO
UPPER TEENS IN PORTIONS OF GRAHAM AND COCHISE COUNTIES...ESSENTIALLY
IN THE AREA WHERE THE WINDS ARE EXPECTED TO BE THE STRONGEST. BY
THURSDAY EVENING...HIGHER MOISTURE VALUES WILL MOVE INTO THE REGION
AND PRECIPITATION CHANCES WILL INCREASE SIGNIFICANTLY...ENDING ANY
FIRE WEATHER CONCERNS.

&&

.PREV DISCUSSION...BECOMING PARTLY CLOUDY SKIES LATE TONIGHT. TIGHT
MID-LEVEL GRADIENT TO BRING BREEZY TO WINDY CONDITIONS THUR.
REMAINING DRY MOST SECTIONS THUR ALTHOUGH LIGHT SNOW IS EXPECTED TO
DEVELOP ACROSS THE WHITE MOUNTAINS DURING THE MORNING AND CONTINUE
THUR AFTERNOON.

SCATTERED TO NUMEROUS VALLEY RAIN/MOUNTAIN SNOW SHOWERS TO OCCUR
THUR NIGHT AND CONTINUE FRI. PER COORD WITH WFO FGZ...WINTER WEATHER
ADVISORY FOR SNOW WAS ISSUED FOR THE WHITE MOUNTAINS OF GRAHAM AND
GREENLEE COUNTIES ABOVE 7000 FEET FROM 11 PM THUR TO 5 PM MST FRI.
SNOW LEVELS BY FRI EVENING ACROSS SE AZ EXPECTED TO LOWER TO AROUND
5000 FEET OR SO.

UPPER LOW TO FILL AND LIFT RAPIDLY NEWD SAT. HOWEVER...THE NEXT DEEP
UPPER LOW IS PROGGED TO BE CENTERED OVER SRN NEVADA MIDDAY SAT.
ALTHOUGH PRECIP CHANCES ARE REDUCED VERSUS FRI...CERTAINLY ENOUGH
MOISTURE FOR AT LEAST A SLIGHT CHANCE OF VALLEY RAIN/MOUNTAIN SNOW
SHOWERS SAT. MID-LEVEL GRADIENT MAY BE SUFFICIENTLY TIGHT FOR SOME
BREEZES SAT AFTERNOON.

THE 30/12Z GFS/ECWMF WERE IN BETTER AGREEMENT REGARDING THE
EVOLUTION OF THE UPPER LEVEL PATTERN SUN-TUE VERSUS PREVIOUS
SOLUTIONS. 550-553 DM UPPER LOW IS PROGGED TO BE CENTERED OVER
SOUTH-CENTRAL AZ MIDDAY SUN...THEN STRONG NLY FLOW ALOFT ACROSS SE
AZ MON AS THE UPPER LOW FILLS AND LIFTS EWD INTO NEW MEXICO.

FOR NOW HAVE MAINTAINED A SLIGHT CHANCE OF VALLEY RAIN/MOUNTAIN SNOW
SHOWERS AREA-WIDE SUN. DRY CONDITIONS ACROSS MUCH OF SE AZ SUN
NIGHT-TUE EXCEPT FOR A SLIGHT CHANCE OF SNOW SHOWERS VICINITY WHITE
MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES. PRECIP-FREE CONDITIONS
AREA-WIDE WED UNDER NWLY FLOW ALOFT.

A SIGNIFICANT COOLING TREND WILL OCCUR THUR-SUN. FOR INSTANCE...HIGH
TEMPS SAT-SUN ARE FORECAST TO BE ABOUT 15 DEGS F OR SO BELOW NORMAL.
A FEW DEGS OF DAILY WARMING ARE ON TAP MON-WED ALTHOUGH DAYTIME
TEMPS WILL REMAIN SEVERAL DEGS BELOW NORMAL.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...WINTER WEATHER ADVISORY FROM
      11 PM THURSDAY TO 5 PM MST FRIDAY FOR AZZ510 ABOVE 7000 FEET.

WEATHER.GOV/TUCSON
Hazardous weather outlook, Nov 30, 9:14 PM MST, 2 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
914 PM MST WED NOV 30 2011

AZZ510-011200-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
117 PM MST WED NOV 30 2011

...WINTER WEATHER ADVISORY IN EFFECT FROM 11 PM THURSDAY TO 5 PM
MST FRIDAY ABOVE 7000 FEET...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

DRY CONDITIONS WILL OCCUR THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A DEEP TROUGH OF LOW PRESSURE WILL DEVELOP OVER THE DESERT
SOUTHWEST THURSDAY AND CONTINUE INTO EARLY NEXT WEEK. EXPECT
BREEZY TO WINDY CONDITIONS THURSDAY. LIGHT SNOW WILL ALSO DEVELOP
AS EARLY AS THURSDAY MORNING AND CONTINUE THURSDAY AFTERNOON.
SNOW IS THEN EXPECTED TO INCREASE AND BECOME HEAVY AT TIMES LATE
THURSDAY AND FRIDAY. THUS A WINTER WEATHER ADVISORY FOR SNOW IS IN
EFFECT FROM 11 PM THURSDAY TO 5 PM MST FRIDAY ABOVE 7000 FEET. A
CHANCE OF SNOW WILL CONTINUE THIS WEEKEND ALONG WITH MUCH COLDER
TEMPERATURES.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ503-507>509-511>514-011200-
UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-
UPPER SAN PEDRO RIVER VALLEY-
EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
CATALINA AND RINCON MOUNTAINS-
117 PM MST WED NOV 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

DRY CONDITIONS WILL OCCUR THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

EXPECT WINDY CONDITIONS THURSDAY ESPECIALLY DURING THE AFTERNOON
HOURS. THERE WILL BE A CHANCE OF VALLEY RAIN AND MOUNTAIN SNOW
STARTING THURSDAY NIGHT AND CONTINUING INTO SATURDAY. MUCH COLDER
TEMPERATURES WILL OCCUR BEGINNING FRIDAY AND THEN CONTINUE THROUGH
THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ504>506-011200-
TUCSON METRO AREA-SOUTH CENTRAL PINAL COUNTY-
SOUTHEAST PINAL COUNTY-
117 PM MST WED NOV 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

DRY CONDITIONS WILL OCCUR THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

EXPECT BREEZY TO WINDY CONDITIONS THURSDAY ESPECIALLY DURING THE
AFTERNOON HOURS. THERE WILL BE A CHANCE OF SHOWERS THURSDAY NIGHT
AND CONTINUING INTO SATURDAY. MUCH COLDER TEMPERATURES WILL OCCUR
BEGINNING FRIDAY AND THEN CONTINUE INTO EARLY NEXT WEEK. FREEZING
TEMPERATURES MAY ALSO OCCUR ACROSS PORTIONS OF THE TUCSON METRO
AREA...SOUTH CENTRAL PINAL COUNTY...AND SOUTHEAST PINAL COUNTY
LATE SUNDAY NIGHT AND EARLY MONDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 drought. Local standard time, as filed.

Drought, Tohono O Odham Nation

When
December 1, 12:00 AM MST to December 20, 12:00 PM MST
Where
Tohono O Odham Nation forecast zone
Reported by
Other Federal Agency
Coordinates
32.501, -111.567 (the zone’s center; the record gives no point)

Drastic improvements were made to drought conditions during the first half of December as widespread beneficial rain fell across the entire region. The early December rainfall coupled with above normal rainfall in November was sufficient to remove D3 (extreme) and D4 (exceptional) drought conditions from all of southern Arizona by December 20th for the first time since March. While rainfall will be beneficial to winter annuals and crops, little improvement was seen in streams, ponds, and stock tanks. The last half of the month ended with no additional rainfall, so the concern for a dry winter remains.

Drought, Upper Santa Cruz River and Altar Valleys

When
December 1, 12:00 AM MST to December 20, 12:00 PM MST
Where
Upper Santa Cruz River and Altar Valleys forecast zone
Reported by
Other Federal Agency
Coordinates
31.812, -111.318 (the zone’s center; the record gives no point)

Drastic improvements were made to drought conditions during the first half of December as widespread beneficial rain fell across the entire region. The early December rainfall coupled with above normal rainfall in November was sufficient to remove D3 (extreme) and D4 (exceptional) drought conditions from all of southern Arizona by December 20th for the first time since March. While rainfall will be beneficial to winter annuals and crops, little improvement was seen in streams, ponds, and stock tanks. The last half of the month ended with no additional rainfall, so the concern for a dry winter remains.

Drought, Tucson Metro Area

When
December 1, 12:00 AM MST to December 20, 12:00 PM MST
Where
Tucson Metro Area forecast zone
Reported by
Other Federal Agency
Coordinates
32.097, -111.790 (the zone’s center; the record gives no point)

Drastic improvements were made to drought conditions during the first half of December as widespread beneficial rain fell across the entire region. The early December rainfall coupled with above normal rainfall in November was sufficient to remove D3 (extreme) and D4 (exceptional) drought conditions from all of southern Arizona by December 20th for the first time since March. While rainfall will be beneficial to winter annuals and crops, little improvement was seen in streams, ponds, and stock tanks. The last half of the month ended with no additional rainfall, so the concern for a dry winter remains.

Drought, South Central Pinal County

When
December 1, 12:00 AM MST to December 20, 12:00 PM MST
Where
South Central Pinal County forecast zone
Reported by
Other Federal Agency
Coordinates
32.904, -111.345 (the zone’s center; the record gives no point)

Drastic improvements were made to drought conditions during the first half of December as widespread beneficial rain fell across the entire region. The early December rainfall coupled with above normal rainfall in November was sufficient to remove D3 (extreme) and D4 (exceptional) drought conditions from all of southern Arizona by December 20th for the first time since March. While rainfall will be beneficial to winter annuals and crops, little improvement was seen in streams, ponds, and stock tanks. The last half of the month ended with no additional rainfall, so the concern for a dry winter remains.

Drought, Southeast Pinal County

When
December 1, 12:00 AM MST to December 20, 12:00 PM MST
Where
Southeast Pinal County forecast zone
Reported by
Other Federal Agency
Coordinates
32.904, -111.345 (the zone’s center; the record gives no point)

Drastic improvements were made to drought conditions during the first half of December as widespread beneficial rain fell across the entire region. The early December rainfall coupled with above normal rainfall in November was sufficient to remove D3 (extreme) and D4 (exceptional) drought conditions from all of southern Arizona by December 20th for the first time since March. While rainfall will be beneficial to winter annuals and crops, little improvement was seen in streams, ponds, and stock tanks. The last half of the month ended with no additional rainfall, so the concern for a dry winter remains.

Drought, Upper San Pedro River Valley

When
December 1, 12:00 AM MST to December 20, 12:00 PM MST
Where
Upper San Pedro River Valley forecast zone
Reported by
Other Federal Agency
Coordinates
32.109, -110.569 (the zone’s center; the record gives no point)

Drastic improvements were made to drought conditions during the first half of December as widespread beneficial rain fell across the entire region. The early December rainfall coupled with above normal rainfall in November was sufficient to remove D3 (extreme) and D4 (exceptional) drought conditions from all of southern Arizona by December 20th for the first time since March. While rainfall will be beneficial to winter annuals and crops, little improvement was seen in streams, ponds, and stock tanks. The last half of the month ended with no additional rainfall, so the concern for a dry winter remains.

Drought, Eastern Cochise County Below 5000 Feet

When
December 1, 12:00 AM MST to December 20, 12:00 PM MST
Where
Eastern Cochise County Below 5000 Feet forecast zone
Reported by
Other Federal Agency
Coordinates
31.880, -109.751 (the zone’s center; the record gives no point)

Drastic improvements were made to drought conditions during the first half of December as widespread beneficial rain fell across the entire region. The early December rainfall coupled with above normal rainfall in November was sufficient to remove D3 (extreme) and D4 (exceptional) drought conditions from all of southern Arizona by December 20th for the first time since March. While rainfall will be beneficial to winter annuals and crops, little improvement was seen in streams, ponds, and stock tanks. The last half of the month ended with no additional rainfall, so the concern for a dry winter remains.

Drought, Upper Gila River and Aravaipa Valleys

When
December 1, 12:00 AM MST to December 20, 12:00 PM MST
Where
Upper Gila River and Aravaipa Valleys forecast zone
Reported by
Other Federal Agency
Coordinates
33.074, -109.563 (the zone’s center; the record gives no point)

Drastic improvements were made to drought conditions during the first half of December as widespread beneficial rain fell across the entire region. The early December rainfall coupled with above normal rainfall in November was sufficient to remove D3 (extreme) and D4 (exceptional) drought conditions from all of southern Arizona by December 20th for the first time since March. While rainfall will be beneficial to winter annuals and crops, little improvement was seen in streams, ponds, and stock tanks. The last half of the month ended with no additional rainfall, so the concern for a dry winter remains.

Drought, White Mountains of Graham and Greenlee Counties

When
December 1, 12:00 AM MST to December 20, 12:00 PM MST
Where
White Mountains of Graham and Greenlee Counties forecast zone
Reported by
Other Federal Agency
Coordinates
33.074, -109.563 (the zone’s center; the record gives no point)

Drastic improvements were made to drought conditions during the first half of December as widespread beneficial rain fell across the entire region. The early December rainfall coupled with above normal rainfall in November was sufficient to remove D3 (extreme) and D4 (exceptional) drought conditions from all of southern Arizona by December 20th for the first time since March. While rainfall will be beneficial to winter annuals and crops, little improvement was seen in streams, ponds, and stock tanks. The last half of the month ended with no additional rainfall, so the concern for a dry winter remains.

Drought, Galiuro and Pinaleno Mountains

When
December 1, 12:00 AM MST to December 20, 12:00 PM MST
Where
Galiuro and Pinaleno Mountains forecast zone
Reported by
Other Federal Agency
Coordinates
32.572, -110.328 (the zone’s center; the record gives no point)

Drastic improvements were made to drought conditions during the first half of December as widespread beneficial rain fell across the entire region. The early December rainfall coupled with above normal rainfall in November was sufficient to remove D3 (extreme) and D4 (exceptional) drought conditions from all of southern Arizona by December 20th for the first time since March. While rainfall will be beneficial to winter annuals and crops, little improvement was seen in streams, ponds, and stock tanks. The last half of the month ended with no additional rainfall, so the concern for a dry winter remains.

Drought, Chiricahua Mountains

When
December 1, 12:00 AM MST to December 20, 12:00 PM MST
Where
Chiricahua Mountains forecast zone
Reported by
Other Federal Agency
Coordinates
31.880, -109.751 (the zone’s center; the record gives no point)

Drastic improvements were made to drought conditions during the first half of December as widespread beneficial rain fell across the entire region. The early December rainfall coupled with above normal rainfall in November was sufficient to remove D3 (extreme) and D4 (exceptional) drought conditions from all of southern Arizona by December 20th for the first time since March. While rainfall will be beneficial to winter annuals and crops, little improvement was seen in streams, ponds, and stock tanks. The last half of the month ended with no additional rainfall, so the concern for a dry winter remains.

Drought, Dragoon/Mule/Huachuca and Santa Rita Mountains

When
December 1, 12:00 AM MST to December 20, 12:00 PM MST
Where
Dragoon/Mule/Huachuca and Santa Rita Mountains forecast zone
Reported by
Other Federal Agency
Coordinates
31.834, -110.796 (the zone’s center; the record gives no point)

Drastic improvements were made to drought conditions during the first half of December as widespread beneficial rain fell across the entire region. The early December rainfall coupled with above normal rainfall in November was sufficient to remove D3 (extreme) and D4 (exceptional) drought conditions from all of southern Arizona by December 20th for the first time since March. While rainfall will be beneficial to winter annuals and crops, little improvement was seen in streams, ponds, and stock tanks. The last half of the month ended with no additional rainfall, so the concern for a dry winter remains.

Drought, Santa Catalina and Rincon Mountains

When
December 1, 12:00 AM MST to December 20, 12:00 PM MST
Where
Santa Catalina and Rincon Mountains forecast zone
Reported by
Other Federal Agency
Coordinates
32.501, -111.567 (the zone’s center; the record gives no point)

Drastic improvements were made to drought conditions during the first half of December as widespread beneficial rain fell across the entire region. The early December rainfall coupled with above normal rainfall in November was sufficient to remove D3 (extreme) and D4 (exceptional) drought conditions from all of southern Arizona by December 20th for the first time since March. While rainfall will be beneficial to winter annuals and crops, little improvement was seen in streams, ponds, and stock tanks. The last half of the month ended with no additional rainfall, so the concern for a dry winter remains.

Drought, Baboquivari Mountains

When
December 1, 12:00 AM MST to December 20, 12:00 PM MST
Where
Baboquivari Mountains forecast zone
Reported by
Other Federal Agency
Coordinates
32.097, -111.790 (the zone’s center; the record gives no point)

Drastic improvements were made to drought conditions during the first half of December as widespread beneficial rain fell across the entire region. The early December rainfall coupled with above normal rainfall in November was sufficient to remove D3 (extreme) and D4 (exceptional) drought conditions from all of southern Arizona by December 20th for the first time since March. While rainfall will be beneficial to winter annuals and crops, little improvement was seen in streams, ponds, and stock tanks. The last half of the month ended with no additional rainfall, so the concern for a dry winter remains.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2011Every state in 2011This day in weather historyWarnings in Arizona, December 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 354088, 358367, 358368, 358369, 358370, 358371, 358372, 358373, 358374, 358375, 358376, 358377, 358378, 358379.